Does Aspirin Increase Risk of AMD?

This is something we frequently get asked following reports that claim there is a link between taking aspirin and the risk of developing AMD. Often these claims come from research where patients are studied and followed up for many years. Researchers monitor patients’ lifestyle and whether these patients later develop AMD. From this, they try to make connections between lifestyle or medications and the risk of developing AMD.

Studies have sometimes found links between those taking aspirin and developing AMD. However, it is difficult to tell whether aspirin causes AMD or whether patients taking aspirin are more likely to develop AMD anyway.

Aspirin is a very commonly used drug, and is frequently prescribed or recommended by doctors to patients with heart disease or risk of stroke. We also know that those with heart disease are more likely to develop AMD. So this could simply mean that those on aspirin have a higher chance of developing AMD because of other lifestyle and health factors, with aspirin itself not affecting the risk of AMD.

Further larger studies, that are more scientific, had participants taking aspirin for 7-10 years and showed no change in AMD risk. These studies are what we call randomised controlled trials (RCTs). Instead of simply monitoring a large group of people, these studies gave half the participants aspirin every day for many years, while the other half did not take aspirin. The researchers then compared the outcomes of the two sets. As these trials focused only on aspirin, and allowances were made for other factors related to health and lifestyle, this means we can be more confident in their results. 

Therefore, we generally believe aspirin does not increase the risk of developing AMD.

Sources:

William G. Christen, Robert J. Glynn, Emily Y. Chew, Julie E. Buring, Low-Dose Aspirin and Medical Record–Confirmed Age-related Macular Degeneration in a Randomized Trial of Women, Ophthalmology, Volume 116, Issue 12, 2009, Pages 2386-2392

Christen WG, Glynn RJ, Ajani UA, et al. Age-Related Maculopathy in a Randomized Trial of Low-Dose Aspirin Among US Physicians. Arch Ophthalmol. 2001;119(8):1143–1149. doi:10.1001/archopht.119.8.1143